Objective: To report a probable interaction between warfarin and marijuana smoking, resulting in increased international normalized ratio (INR) values and bleeding complications.
Case summary: A 56-year-old white male had been receiving chronic warfarin therapy for 11 years after mechanical heart valve replacement. He was admitted to the hospital with a diagnosis of upper gastrointestinal bleeding. Upon admission, his INR value was supratherapeutic at 10.41, and his hemoglobin level was 6.6 g/dL. He received 4 units of fresh frozen plasma and one 10-mg dose of oral vitamin K; his INR was 1.8 the next day. He was discharged 7 days after admission. Fifteen days after hospital discharge, he was readmitted with a constant nosebleed and increased bruising. His INR value was 11.55. After treatment, he was discharged with an INR value of 1.14. The patient smoked marijuana more frequently throughout the period of these 2 hospitalizations due to his depression. He was counseled by the pharmacist on the potential interaction of warfarin and marijuana. The patient decided to stop smoking marijuana after the third counseling session. During the 9 months that he did not smoke marijuana, his INR values ranged from 1.08 to 4.40 with no significant bleeding complications.
Discussion: Marijuana may increase warfarin anticoagulant effect by inhibiting its metabolism, and to a lesser extent, displacing warfarin from protein-binding sites. Other causes (eg, nonadherence) of the patient's increased INR were ruled out. Using the Horn Drug Interaction Probability Scale, our patient's warfarinmarijuana interaction appeared to be probable.
Conclusions: To our knowledge, there have been no other reported cases of warfarin-marijuana interaction. While more clinical reports would be useful to confirm this interaction, clinicians should be aware of its probability so as to manage patients appropriately.